I’m reading a new book called “Vitamin K2 and the Calcium Paradox” by Dr. Kate Rheaume-Bleue, 2012. The paradox is that while calcium is often deficient in our bones, leading to osteoporosis, at the same time it can be in excess in the arteries, leading to atherosclerosis and coronary heart disease. Why won’t the calcium go where we want it and not where we don’t? The answer is a little known vitamin, K2 (see my columns #76 August 17, 2010 and #109 April 4, 2011).
Vitamin D3 helps the body to absorb calcium from our food but does not direct where it ends up – that is the role of K2. The failure of calcium alone to reverse or even slow osteoporosis is well known. Heart studies are showing conflicting results – with some indicating that calcium and D are beneficial, others that they actually increase atherosclerosis and heart attacks. The missing key here is vitamin K2.
K2 is an essential cofactor for an enzyme which activates (by a process called carboxylation) the bone protein osteocalcin. Without being activated, osteocalcin is useless – unable to pick up and carry calcium (sort of like a combine without a header). As a result the calcium is deposited on the sides of the arteries where it restricts blood flow and could ultimately lead to a heart attack, instead of being carried into the bones where it can be used to build new healthy bone tissue.
Anticoagulant (“blood thinning”) medications like Coumadin (Warfarin) work by blocking the recycling of K1, the form of K involved with blood clotting. Unfortunately they also affect K2, the form that regulates calcium. This explains why osteoporosis and atherosclerosis are common side effects of anticoagulants. People on anticoagulants are advised to avoid food sources of K1 (leafy green veggies) and all supplements of vitamin K. Fortunately low doses (up to 50mcg) of MK-4, a particular form of K2, can reduce these side effects (by increasing carboxylation of osteocalcin) without interfering with the intended effects of the anticoagulant.
Watch an interview with Dr. Kate Rheaume-Bleue here.
This article is intended for educational purposes only; for medical advice consult your licensed health practitioner.